Video by Jenny, text by Dr. Carandang
Hi, it’s Jenny at AnxietyBoss.com. Our question today is from Jeanine in St. Louis. I have been on antidepressants for anxiety since I was a child. I am definitely addicted and I hate it. Now that I am older, I am looking for a healthy way to finally wean myself off them with the assistance of my psychiatrist, but I’m petrified of who I may be without them. How should I approach this?
Certainly, this is a question that you need to discuss with your doctor. Since you have been taking antidepressants for such a long period of time, coming off them may be a challenge, due to withdrawal side effects or return of anxiety symptoms.
Although antidepressants are not necessarily addictive in the same sense that recreational drugs are, it is not uncommon for you to fear the side effects that may accompany your attempt to discontinue the drug. Your doctor may suggest that you gradually cut down on the dosage.
For example, if you are on 100 mg of sertraline (Zoloft®), your doctor may suggest you cut down to 75 mg for a few weeks. The process of discontinuing an antidepressant is long and tedious, but ultimately if you feel that your anxiety is under control and you can do so, it will be well worth it. You seem uncomfortable and anxious knowing that you’ve been reliant on these medications for practically your whole life, but it isn’t something that you should be afraid of.
During this process, you should try to fill your diet with healthy, anxiety-stabilizing foods and vitamins. Drink plenty of water and stay hydrated. You will most likely experience side effects such as flu-like symptoms, nausea, diarrhea, insomnia, muscle cramps, irritability, or even worsening anxiety symptoms. It’s important to remind yourself this is normal, and there will be side effects with the discontinuation. However, these withdrawal side effects are minimized with a slow, gradual discontinuation. It may be that you experience severe flu-like symptoms and irritability and anxiety, that you may need to slow down the taper, and go back to the previous dosage. You may try again to lower the dosage a few weeks later. If the withdrawal symptoms of flu, irritability, or anxiety return, then this would be a discussion with your doctor that you may need to continue on the medication for now until you can safely discontinue it at some future date.
The problem with prescription medication for anxiety is that when the medication is discontinued, the anxiety may return. No wonder…prescription medications only serve to mask anxiety symptoms…they do not help you build coping skills to deal with your anxiety. So if you decide (with your doctor’s medical guidance) to discontinue your medications, then the anxiety that may return may be reframed as an opportunity to build coping skills that will help to eliminate anxiety from your life, for good. This reframing of a negative situation (return of anxiety symptoms) into a more positive one (an opportunity to make lasting change with coping) is an example of the changes that need to occur in your way of thinking to combat anxiety.